Extra! Korea

November 15, 2009

Teenager falls (jumps?) from apartment window, possibly after hallucinations from Tamiflu

Filed under: health — extrakorea @ 7:33 am

On Saturday, a teenager reportedly jumped from a sixth-floor apartment window. He was found unconscious but alive after suffering serious fractures to his arms and legs. Now it’s suspected that he may have experienced hallucinations after taking the medication Tamiflu. In Japan, there were allegedly fifteen incidents of such from 2004 to 2007. The boy does not remember anything about the incident.
I hope that this leads to more caution regarding the use of antimicrobial medications. They’re not candy. They’re drugs and can have side effects, and can also lead to drug-resistant microbes, which is something that should be taken more seriously than it is. In Korea, people take medicine and come to work sick, instead of resting at home and letting the body’s own remarkable ability to heal itself take its natural course. (Remember that Koreans work the longest hours in the OECD.) If you recuperate at home, you’re “lazy.” Also, I think that, amongst the men, there’s some machismo involved; if you don’t come to work despite being ill, you’re “weak.”

Update:

According to police, the fourteen-year-old reported hallucinations about taking Tamiflu, and yet, the Ministry of Health, Welfare and Family Affairs claims that there is very little to link the teenager’s fall to the drug. It isn’t commonplace for teenagers to hallucinate in Korea, a country with very strict anti-drug laws. Jumping from buildings isn’t rare, as it’s a common suicide method, but the boy wasn’t trying to kill himself.

In slightly-related news, workers at Gaesong, the industrial park in North Korea operated jointly with South Korea, have been provided with Tamiflu as a precautionary measure, “to be used in emergency situations.”

Advertisements

2 Comments »

  1. […] Did Thamiflu cause this Korean to jump from his apartment window? […]

    Pingback by ROK Drop Weekly Linklets – November 15, 2009 | ROK Drop — November 15, 2009 @ 10:41 pm

  2. […] health — extrakorea @ 4:41 am You might recall that around November 15, a teenager jumped from a window after taking Tamiflu, possibly after hallucinating. Via Korea Beat comes the story of another teenager who jumped after […]

    Pingback by Fatalities from Tamiflu? Vaccines carry some risk? « Extra! Korea — November 29, 2009 @ 4:41 am


RSS feed for comments on this post. TrackBack URI

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Blog at WordPress.com.

%d bloggers like this: